Winter Storm, S Sierra Mtns
- When
- February 22, 9:00 AM PST to February 23, 4:00 AM PST
- Where
- S Sierra Mtns forecast zone
- Reported by
- Mesonet
A cold Pacific storm system moved across central California from the morning of the 22nd until the morning of the 23rd. Snow fell as low as the Sierra Nevada foothills, with up to 6 inches of snow falling in Mariposa County tapering off sharply to the south, with less than 2 inches being reported in Tulare County.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HNX wrote it up.
A cold Pacific storm system moved across central California from the morning of the 22nd until the morning of the 23rd. Snow fell as low as the Sierra Nevada foothills, with up to 6 inches of snow falling in Mariposa County tapering off sharply to the south, with less than 2 inches being reported in Tulare County. The largest amount over the higher elevations was 22 inches at Lodgepole (6735 feet msl). Snow also fell across the Kern County mountains, closing State Highway 58 through the Tehachapi Pass. Strong winds developed in the wake of the system across the Kern County desert into the evening of the 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Feb 22, 3:41 AM PST, 5 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HANFORD CA 341 AM PST THU FEB 22 2007 .SHORT TERM...UPPER TROF CROSSING 130W THIS MORNING. PRECIP TO DEVELOP OVER MOST OF THE AREA THIS MORNING. HEAVY SNOW IN THE MTNS WILL DEVELOP BY 18Z AND WINTER STORM WARNING ON TRACK FOR THE SRN SIERRA AND TEHACHAPIS. SNOW LEVELS WILL BE NEAR 5000 FEET TODAY AND LOWER TO 3000-3500 FEET TONIGHT. SNOW AMOUNTS OF 2-3 FEET ARE LIKELY AT AND ABOVE 5000 FEET IN THE SOUTHERN SIERRA...WITH 4-8 INCHES LIKELY AT PASS LEVELS IN THE TEHACHAPIS. THE UPPER TROF WILL MOVE THRU TONIGHT AND BRING GUSTY WINDS TO THE MTNS AND DESERTS. PER SPC/S TSTM OUTLOOK...HAVE MOVED MENTION OF TSTMS FROM TODAY TO TONIGHT AS DESTABILIZATION APPEARS UNLIKELY UNTIL TROF AXIS TONIGHT. ON FRI AS THE TROF MOVES INTO THE INTERMOUNTAIN WEST THE PRECIP WILL BE DECREASING AS DRIER NW FLOW ALOFT DEVELOPS. WEAK SHORTWAVE RIDGING THEN MOVES IN FRI NITE. WITH DIMINISHING WINDS AND DECREASING CLOUDS IN THE VALLEY COULD SEE SOME ISOLATED POCKETS OF FROST TOWARD DAYBREAK SAT...MAINLY WEST OF THE HIGHWAY 99 CORRIDOR AND NORTH OF KERN CO. ON SAT...SHORTWAVE RIDGE MOVES EAST AS NEXT TROF APPROACHES THE WEST COAST. COULD SEE SOME LIGHT PRECIP AS FAR SOUTH AS A MERCED- YOSEMITE LINE DURING THE DAY. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...MEDIUM RANGE MODELS ARE ALL LEANING TOWARDS A RATHER UNSETTLED PATTERN. PERIOD BEGINS WITH ANOTHER IMPULSE RIDING THROUGH NORTHERN CA AMID THE PROGRESSIVE WEST NORTHWEST FLOW ALOFT. THE DISTRICT LOOKS TO BE ON THE SOUTHERN FRINGE OF THE PRECIP THREAT. SO HAVE INCLUDED JUST SLIGHT CHANCE POPS FOR THE NORTHERN HALF OF THE DISTRICT SATURDAY NIGHT. THE NEXT SIGNIFICANT SYSTEM BEGINS TO TAKE SHAPE ON SUNDAY AS ENERGY DROPS DOWN FROM THE GULF OF ALASKA. MODELS DEVELOP A DEEP H5 LOW AND TRACK IT TOWARDS NORCAL ON MONDAY. CONSIDERING THE GOOD MODEL AGREEMENT WITH THIS FEATURE HAVE INTRODUCED SLIGHT CHANCE POPS NORTH OF FRESNO MONDAY AFTERNOON THEN CHANCE POPS DOWN TO THE KERN MTNS MONDAY NIGHT. JUST MAINTAINED SLIGHT TO LOW CHANCE POPS TUESDAY AND WEDNESDAY WITH UNSETTLED CONDITIONS REMAINING. BUT INDICATIONS ARE THIS SYSTEM WILL BRING ANOTHER SHOT OF VERY COLD AIR INTO CENTRAL CA. THE GFS IS THE DEEPEST WITH THE LOW AND SUGGESTS IT COULD BE EVEN COLDER THAN THE CURRENT STORM. ITS STILL TOO EARLY TO PIN DOWN BUT MAY SEE SNOW LEVELS IN THE NEIGHBORHOOD OF 3000 FEET TUESDAY NIGHT. && .AVIATION...MVFR CONDITIONS DEVELOPING AFTER 15Z WITH LOWERING CEILINGS AND PRECIP SPREADING IN FROM THE NORTHWEST. LOCAL IFR CONDITIONS LATER IN THE DAY AND OVERNIGHT WITH ISOLATED TSRA POSSIBLE. && .AIR QUALITY ISSUES... NONE && .HNX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 10 AM THIS MORNING TO 4 AM PST FRIDAY FOR CAZ095>097. && BINGHAM/DCH WEATHER.GOV/HANFORD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HANFORD CA 440 AM PST THU FEB 22 2007 CAZ095>097-231300- KERN COUNTY MOUNTAINS-SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON- TULARE COUNTY MOUNTAINS- 440 AM PST THU FEB 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA NEVADA FROM YOSEMITE SOUTH INCLUDING THE KERN COUNTY MOUNTAINS. A STORM SYSTEM IS MOVING ONSHORE TOWARDS CENTRAL CALIFORNIA THIS MORNING. .DAY ONE...TODAY AND TONIGHT. A WINTER STORM WARNING IS IN EFFECT FOR THE SIERRA NEVADA FROM 10 AM PST THIS THURSDAY MORNING UNTIL 4 AM PST FRIDAY. IN SPECIFIC, THIS INCLUDES THE SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON, THE TULARE MOUNTAINS AND THE KERN COUNTY MOUNTAINS. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE ISSUED BY THE NATIONAL WEATHER SERVICE IN HANFORD /WWUS 46 KHNX/ OR /SFOWSWHNX/ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. WINTER STORM WARNING CONTINUES FOR THE SIERRA NEVADA UNTIL 4 AM PST FRIDAY. IN SPECIFIC, THIS INCLUDES THE SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON, THE TULARE MOUNTAINS AND THE KERN COUNTY MOUNTAINS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE OFFICE. WEATHER.GOV/HANFORD CAZ089>094-231300- WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY- SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY- MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS- TULARE COUNTY FOOTHILLS- 440 AM PST THU FEB 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY AND THE ADJACENT FOOTHILLS ASSOCIATED WITH THE COUNTIES OF MARIPOSA, MADERA AND FRESNO. .DAY ONE...THIS EVENING AND TONIGHT. ISOLATED THUNDERSTORMS MAY DEVELOP THIS EVENING AND COULD CONTAIN HEAVY DOWNPOURS...SMALL HAIL...FREQUENT LIGHTNING...AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE OFFICE. RC WEATHER.GOV/HANFORD
3 winter storm, 2 strong wind, 1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9841, 9842, 9843, 9844, 9846, 9847.